Aims: It has previously been shown that intravenous and subcutaneous administration of glucagon-like peptide (GLP)-1 concomitant with intravenous glucose results in reactive hypoglycaemia in healthy subjects. Since GLP-1 is also effective in Type 2 diabetic patients and is presently being evaluated as a therapeutic agent in this disease, it is important to investigate whether GLP-1 can cause hypoglycaemia in such patients.
Methods: Eight Type 2 diabetic patients (age 54 (49-67) years; body mass index 31 (27-38) kg/m2; HbA1c 9.4 (7.0-12.5)%) and seven matched non-diabetic subjects (HbA1c 5.5 (5.2-5.8)%, fasting plasma glucose 5.4 (5.0-5.7) mmol/l) were given a subcutaneous injection of 1.5 nmol GLP-1/kg body weight (maximally tolerated dose), and 15 min later, plasma glucose (PG) was raised to 15 mmol/l with an intravenous glucose bolus.
Results: Hypoglycaemia with a PG at or below 2.5 mmol/l was seen in five of the seven healthy subjects after 60-70 min, but PG spontaneously increased again, reaching 3.7 (3.3-4.0) mmol/l at 90 min. In the patients, PG fell slowly and stabilized at 8.6 (4.2-12.1) mmol/l after 80 min. In both groups, glucagon levels initially decreased, but later increased, exceeding basal levels in healthy subjects, in spite of persistent, high concentrations of GLP-1 (P < 0.02).
Conclusions: Subcutaneous GLP-1 plus intravenous glucose induced reactive hypoglycaemia in healthy subjects, but not in Type 2 diabetic patients. Therefore, a GLP-1-based therapy would not be expected to be associated with an increased risk of hypoglycaemia in Type 2 diabetes mellitus.